Drug-induced QT prolongation in cirrhotic patients with transjugular intrahepatic portosystemic shunt

Raj Vuppalanchi, Ravi Juluri, Marwan Ghabril, Seongho Kim, Nancy Thong, Jude Christopher Gorski, Naga Chalasani, Stephen D. Hall

Research output: Contribution to journalArticle

9 Scopus citations

Abstract

Goals and Background: Nearly 40% of cytochrome P450 3A (CYP3A) activity is located in the small intestine. An earlier study has shown that cirrhotics with transjugular intrahepatic portosystemic shunts (TIPS) have diminished intestinal CYP3A activity. We hypothesized that oral CYP3A substrates known to prolong QT interval may cause further prolongation of the QT interval in cirrhotic patients with TIPS. Study: A total of 23 patients (9 healthy controls, 6 cirrhotics without and 8 cirrhotics with TIPS) participated in a study that tested this hypothesis using erythromycin as the probe drug. Participants with cirrhosis with and without TIPS were matched for age, sex, race, BMI and etiology of liver disease. Serial electrocardiograms were obtained at baseline, after single dose of erythromycin 500 milligrams, and after 7 days of erythromycin (500 milligrams orally twice daily). QT intervals were measured in 3 consecutive beats in 3 leads and corrected QT intervals (QTc) were obtained using various correction formulae. The maximal QTc change (ΔQTc Max) after single and multiple dose administration was the primary outcome. Results: At baseline, the QTc intervals (mean±S.E) in cirrhotics with TIPS (418±6 msec) and cirrhosis (431±6 msec) were significantly higher compared with controls (388±9 msec, P=0.021). After a single dose of erythromycin, there was no significant difference among the 3 groups in ΔQTc Max (P=0.7). However, after a 7 day course, cirrhotics with TIPS developed significantly greater ΔQTc Max (179.5±67.8 msec) compared with cirrhotics (31.2±9.5 msec) and healthy controls (38.3±3.3 msec) (P=0.03). Conclusion: This study suggests that patients with TIPS are potentially at increased risk for abnormal QT prolongation when exposed to oral CYP 3A substrates with QT prolonging effect.

Original languageEnglish (US)
Pages (from-to)638-642
Number of pages5
JournalJournal of Clinical Gastroenterology
Volume45
Issue number7
DOIs
StatePublished - Aug 1 2011

Keywords

  • cirrhosis
  • cytochrome P450 3A
  • drug-induced QT interval prolongation
  • erythromycin
  • transjugular intrahepatic porto systemic shunt

ASJC Scopus subject areas

  • Gastroenterology

Fingerprint Dive into the research topics of 'Drug-induced QT prolongation in cirrhotic patients with transjugular intrahepatic portosystemic shunt'. Together they form a unique fingerprint.

  • Cite this